Custom Search

News

Monday 01 July 2002

Fatality from olanzapine induced hyperglycemia.

By: Meatherall R, Younes J.

J Forensic Sci 2002 Jul;47(4):893-6

A case history of a 31-year-old male schizophrenic patient is presented. The man was treated with olanzapine for three weeks before he died. After one week on a 10 mg daily dose of olanzapine, his fasting blood glucose was elevated to 11.3 mmol/L (203 mg/dL). In order to treat more aggressively his psychosis, the olanzapine dose was raised to 20 mg daily resulting in his fasting blood glucose climbing to 15.8 mmol/l (284 mg/dL). On the days preceding his death, he became progressively weaker, and developed polydipsia with polyuria. He had no personal or family history of diabetes mellitus and he was on no other medication at the time of his death. Postmortem blood, vitreous humor, and urine glucose concentrations were 53 mmol/L (954 mg/dL), 49 mmol/L (882 mg/dL), and 329 mmol/L (5922 mg/dL), respectively. Drug screen on urine and blood indicated only a small amount or olanzapine and no alcohols. Peripheral blood olanzapine concentration was within therapeutic limits, 45 ng/mL. Analysis of vitreous humor and urine revealed severe dehydration with small amounts of ketones. Death was attributed to hyperosmolar nonketotic diabetic coma, and olanzapine was felt most likely to be the cause. Another atypical neuroleptic, clozapine, has also been associated with the development and exacerbation of diabetes mellitus or diabetic ketoacidosis. We recommend including vitreous glucose and beta-hydroxybutyrate analysis as part of postmortem toxicology work up when the drug screen reveals the presence of either olanzapine or clozapine.

Use of this site is subject to the following terms of use